Suit claims woman died after hospital gave her four times proper dosage of medication

Kelly Holleran Apr. 8, 2013, 3:59pm

The children of a recently deceased woman have filed suit against the hospital where they claim their mother had a successful hip surgery, but later died following a medication overdose. 

Cindy Cross, Joel Skibo and Brenda Wallace claim their mother, Mattie Skibo, had undergone a successful hip surgery at defendant Baptist Hospitals of Southeast Texas on March 23, 2011, and was soon afterward admitted to the hospital’s rehab center.

While in rehabilitation, Mattie Skibo began receiving medications, including a heart medication called Digoxin. However, staff at the hospital gave Mattie Skibo .50 mgs of Digoxin per day – four times the .125 her doctor had prescribed to her, according to the complaint filed March 27 in Jefferson County District Court.

Finally, on March 28, 2011, one of Mattie Skibo’s treating physicians discovered the medication error, but by then the amount of the medication in Mattie Skibo’s blood was critically high, the suit states.

She started to become seriously ill and developed pulmonary problems, breathing problems, pneumonia and respiratory distress, the complaint says. Eventually, Mattie Skibo had to be put on a ventilator for respiratory support, her children claim.

Still, Mattie Skibo’s respiratory problems continued and her condition worsened, leading to her death on April 29, 2011, from medical complications, according to the complaint.

Because of their mother’s death, Mattie Skibo’s children have lost her care, maintenance, support, services, advice and counsel and have suffered mental anguish, including emotional pain, torment and suffering, the suit states.

In their complaint, the plaintiffs are seeking an unspecified judgment, plus pre- and post-judgment interest, costs and other relief the court deems just.

Craig Lewis of The Lewis Law Firm in Houston will be representing them.

The case has been assigned to Judge Bob Wortham, 58th District Court.

Case No. A194-190

More News